The Lupus Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
416 Posts
Discussion Starter · #1 ·
My lymphocyte and GFR values have decreased considerably since March. I started Plaquenil 400 mg/day, gabapentin 600 mgs/day and aspirin 3250 mgs/day in April. Could one or more of these meds be the cause?

I experience serious and often rare side effects from many prescription drugs so I'm wondering if that is what's happening now. I don't think it's aspirin because I've used aspirin my whole life, but had never used Plaquenil or gabapentin before April.

I would like to stop this slide if possible. Feedback from anyone with knowledge in this area would be appreciated.

Barb
 

·
Registered
Joined
·
4,968 Posts
Hi Barb,

I am not sure if it is one of your medicines that causes this to happen. If I were you I would ask your GP or the local Pharmacist and see if they can enlighten you on this matter.

Sorry I was not of more help to you. I hope you get this under control.
 

·
Registered
Joined
·
4,444 Posts
My GFR drops lower whenever I've taken NSAID's in the past, and aspirin is an NSAID. You are on a pretty high dose of aspirin which can be hard on the kidneys and the stomach as well. I would be quite suspicious of the aspirin with respect to the GFR dropping.

Lymphocytes being lowered can be a sign of lupus itself, the medications you've listed I haven't heard/read about them causing a lowered count before but you may want to ask the pharmacist to check his resources to try to find an answer (and also talk to your doctor about it).

PS: What were the values before and now? Are they dropping or are they officially low?
 

·
Registered
Joined
·
416 Posts
Discussion Starter · #4 ·
Thanks for your feedback Karol and Maia.

I have done some research and found that Plaquenil can cause lymphocytes to drop but it's very rare. And while I've used aspirin off and on my whole life, with it being more effective and causing less side effects than any other NSAID I've taken, both prescription and over-the-counter, I have never taken this much aspirin per day before so it could be contributing to the problem. I was hoping to hear from someone who has had some experience with lymphocyte and GFR values declining in conjunction with similar medication changes so I could compare experience.

Protein was discovered in my urine for the first time in March so something was going on with my kidneys then. At that time my GFR was 111.15 and lymphocytes was % 20.2, # 1.4. I was prescribed Plaquenil and gabapentin in April. On Sept 14, my GFR was 92.68 and lymphocytes % 16.8, # .9. The GFR is in normal range but falling, which has never happened before, and the lymphocytes, which were low in March, are going lower. I requested these results from my rheumatologist. I'm not scheduled to see him again until Jan 2010.

Kidney disease as well as autoimmune disease is in the family so it could be kidney disease developing, but I've been on meds that are known to damage the kidneys so I'm wondering if meds are contributing to the problem. With my heart, meds caused serious problems which the doctors never discovered. Only after thousands of dollars in tests and massive doses of radiation and the docs finding nothing physically wrong, I started questioning the role of meds. After doing some research, I learned that all of the meds I was on can cause exactly the type of symptoms I was experiencing. Against my doctors wishes, I quit the meds. Heart problems cleared up. Docs prescribed different meds. Heart problems started up again. I did some research, learned those meds can cause the same heart problems. Quit the meds. Heart problems stopped. Can't help but wonder if quitting one or more current meds might help my kidneys.

Even more perplexing to me is that while my GFR and lymphocyte values are falling, my Vitamin D value is suddenly higher than it's been in many years. The kidneys are involved in Vitamin D synthesis/conversion or whatever, so if the kidneys are becoming less healthy, why has my Vitamin D level increased so dramatically for the first time in almost 10 years despite getting far less sun because of skin issues and taking the same amount or less Vitamin D supplements?

Barb
 

·
Registered
Joined
·
4,444 Posts
Hard to say... is it possible that the D is higher because this last measurement was taken in the summer and others were taken at other times of the year?

For your lymphocyte count - both values would be in the normal range at my lab. Did they do a differential?

For your GFR, a 90+ is nothing to be concerned about at all but your best bet for getting that to go back up is to stop the aspirin and retest. I'd bet $100 that alone would raise your GFR and also stop you from spilling any protein ever. A GFR of 111 is actually quite amazing for anyone over age 40! So it was excellent to begin with.

My GFR is in the mid 60's when I'm *not* taking any NSAIDS, and drops just below 60 when I'm on even a small amount of NSAID. And I leak protein pretty much only when I'm on an NSAID medication. For these reasons, I stopped taking all of them as I have the GFR of your average 90 year old (& I'm not yet 40!).
 

·
Registered
Joined
·
416 Posts
Discussion Starter · #6 ·
Maia,

My Vitamin D level has always been checked in January and again in late summer every year because it has been dangerously low at times. Most of the time over the past 10 years, it has been around 20. On Sept 14th, it was 30.5 --- it has never been that high since they began checking!

Per my lab report, the reference range for lymphocytes % is 20.5 - 51.1. The reference range for lymphocytes # is 1.2 - 3.4 K/uL. My values are labeled as Low.

I hadn't been on any NSAIDS for 6 months when they discovered protein in my urine in March but I had been on hydrocodone for 6 months. Could hydrocodone have contributed to the problem? I have had to take the aspirin for pain since quitting the hydrocodone because the gabapentin doesn't provide enough pain relief. I also take the aspirin for inflammation --- have raging synovitis in my hand, wrist, shouder, neck and now both feet. I have tried to quit the aspirin but can't stand the pain. I can't take most other NSAIDS and pain meds because of the side effects. Hydrocodone was starting to cause problems as well so I'm glad I'm off it and I don't want to go back on.

I'm glad to hear my GFR of 111 was excellent; just don't know why it and my lymphocytes are both declining. I am one who wants to nip a problem in the bud, so to speak, and not wait until it's serious to do something. I believe preventive care is always preferable to treatment.

Barb
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top